Alert archive / Massachusetts / Gale Watches in 2018

Gale Watch 20, NWS Boston/Norton, MA

April 11, 2018

NWS Boston/Norton, MA issued this gale watch at Apr 11, 2018, 3:44 PM EDT. It took effect at Apr 12, 2018, 6:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 11, 2018, 3:44 PM EDT (19:44 UTC)
In effect from
Apr 12, 2018, 6:00 PM EDT
Expired
Apr 12, 2018, 4:44 PM EDT
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Apr 11, 1:32 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 11, 1:32 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
132 PM EDT Wed Apr 11 2018

.SYNOPSIS...
Spot shower today but most of the region should remain dry with
temps still below average. Low pressure lifting into northern
New England will result in milder weather Thursday, and
especially by Friday. A strong backdoor cold front will cross
the region sometime on Saturday. Unseasonably chilly weather
anticipated Saturday night and Sunday, with scattered showers
before widespread rain likely impacts our region sometime
Sunday night into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Minor changes were made with this update to reflect the latest
trends in observations and guidance. The forecast appears on
track.

With forcing marginal and low-mid levels relatively dry, have
removed pops over far eastern zones late this afternoon/early
this evening and replaced with scattered sprinkles.

Previous Discussion...

Dense fog should dissipate around or just after daybreak today.
High pressure will push offshore allowing for return flow.
Southerly flow will help increase not only moisture but also
begin to moderate temperatures. Expect highs in the low 50s to
upper 40s. Winds will be light so it will feel a bit warmer.
Along the east coast however, sea breeze development late in the
morning will push cooler maritime air onshore. Highs will
remain in the low 40s with clouds sticking around for most of
the day.

Upper level shortwave will push through the flow resulting in
difluent flow this afternoon. Very little in the way of lift and
lack of mid-level moisture will keep precipitation chances low.
However with sea breeze development, this may be the surface
lift that is needed to trigger a few isolated showers. Some of
the hi-res guidance is hinting at this potential thus have
inserted it into the forecast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...

Secondary wave will push into the region during the evening.
This could trigger a few isolated showers especially across the
northwest interior. Building heights overnight will keep the
precipitation light enough to have little impact. Cloudy skies
to start, but conditions will begin to clear. Temperatures will
remain below average with lows dropping into the upper 20s to
low 30s.

Thursday...

Quick moving surface low will approach the region on Thursday.
The system's warm front will pass through early Thursday putting
the region in the warm sector. Temperatures will warm into the
mid to upper 50s, back to seasonable.

As this system approaches the region, increasing LLJ and
moisture will result in widespread rainfall Thursday. Area of
best location will be north and west of the region, closer to
the strongest dynamics. Conditions across south and east of the
area may see a spot shower or two but QPF will be low. Once the
area warm sectors, winds will increase thanks to the strong LLJ.
However, models and BUFKIT soundings show a strong inversion so
winds may only reach between 25 MPH. Will need to continue to
watch, esp if mixing increases then a wind adv may be needed.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights...

* Above normal temperatures Friday

* Timing of a strong backdoor cold front makes high temperatures
  quite uncertain Saturday, but a spread of 30 to 40 degrees
  possible across the region

* Unseasonably chilly Saturday night/Sunday with scattered
  showers, and even a low risk for a bit of light icing across
  interior northern MA

* Widespread rain sometime Sunday night into Monday, but exact
  timing remains uncertain

Confidence is growing for a deep mid level trough to develop
over the central USA, then move towards southern New England
late this weekend into early next week. This will be important
to the weather outcomes, because this trough should be amplified
enough to tap into a stream of subtropical moisture. This will
set the stage for a period of moderate to heavy rainfall
sometime Sunday into Monday.

Some uncertainty in the timing of various synoptic features
remains, but is narrowing. Expecting this trend to continue over
the next several days. Will continue to favor a consensus
approach to smooth over the smaller, less predictable, details.

Details...

Thursday night and Friday...

Thinking a cold front will try to push through southern New
England. However, a high pressure off the Mid Atlantic coast may
prevent this front from making it entirely through our region.
Not sure where this front will stall, but thinking in most
cases it will be close enough where at least some clouds will
stick around. This could impact the temperature forecast.

Mainly dry weather expected as moisture in the lower levels is
more limited.

Saturday...

A low confidence temperature forecast. Temperatures will be
highly dependent on timing of a very strong backdoor cold
front. This front will be driven southwest by an anomalously
strong/cold high pressure system in eastern Canada. A 6 hour
change in timing will make the difference between afternoon
temperatures breaking 80, or falling through the 40s. Will take
a middle road, for now. Way too early to say for sure, but a
large possible error in temperatures exists. It still appears
there will be a rapid change behind this front.

Saturday night and Sunday...

Near normal temperatures Saturday night become below normal for
Sunday. Strong southerly flow aloft begins to develop as a low
pressure approaches the lower Great Lakes. Overrunning
precipitation the likely result. Low risk for some light icing
depending upon the timing of any showers across the higher
terrain of north central and northwestern MA.

Sunday night and Monday...

Low pressure lifting northeast into the Great Lakes will result
in a period of widespread rainfall sometime during this period.
There should be a potent inversion. Details will need to be
worked out over the next few days. This will impact the
temperature, as well as the wind, forecast. Strong signals in
the guidance for moderate to heavy rainfall. The timing will be
key. Thinking all rainfall with the strong southerly flow aloft.

Tuesday...

Bulk of the heavy rain threat will probably be over, but there
might be a few showers on Tuesday, especially across northern
MA.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Today...Moderate to high confidence. VFR this afternoon. Sea
breezes continue to push inland, and S-SW winds outside of sea
breezes. A spot shower cannot be ruled out this afternoon.
Speeds around 10kt or less.

Tonight...High confidence. Southerly flow persisting with
increasing VFR CIGs from the west.

Thursday...Moderate confidence. VFR potentially lowering to
MVFR/IFR across north of the Mass Pike in widespread showers
during the afternoon, especially late in the day. Some vsbys
restrictions possible.

KBOS Terminal...Moderate to high confidence in TAF. Still a
chance of tempo MVFR cigs this afternoon.

KBDL Terminal...Moderate to high confidence in TAF.

Outlook /Thursday Night through Monday/...Moderate confidence.

Thursday Night: VFR. Windy with areas gusts to 30 kt.

Friday through Friday Night: VFR. Breezy.

Saturday: VFR. Breezy. Chance SHRA.

Saturday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, chance FZRA.

Sunday: MVFR/IFR conditions possible. Breezy. Chance RA, chance
SHRA, chance FZRA.

Monday: MVFR/IFR in rain, windy, chance low level wind shear.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...
Minor changes were made with this update to reflect the latest
trends in observations and guidance. The forecast appears on
track.

This afternoon and tonight...Quiet boating weather throughout.
Weak convergence boundary across interior New England to
persist, an E onshore flow through midday will shift S ahead of
a weak warm front passes through. Perhaps a gust up to 20 kts,
strongest with S flow ahead of the cold front towards Thursday
morning. Waves remaining below 5 feet.

Thursday...Approaching low pressure system and strong LLJ will
move over the waters on Thursday. Southerly winds will begin to
increase but strong inversion will keep winds at just SCA level.
Seas will build however so SCA will be needed.

Outlook /Thursday Night through Sunday/...Moderate Confidence.

Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 13 ft.

Friday through Friday Night: Winds less than 25 kt. Areas of
rough seas.

Saturday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain showers.

Saturday Night: Low risk for Small Craft Advisory winds with
gusts up to 20 kt. Areas of rough seas. Chance of rain showers.

Sunday: Winds less than 25 kt. Areas of rough seas. Chance of
rain, chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Dunten
NEAR TERM...Belk/Dunten/99
SHORT TERM...Dunten
LONG TERM...Belk
AVIATION...Belk/Dunten/99
MARINE...Belk/Dunten/99
Hazardous weather outlook, Apr 11, 8:20 AM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
820 AM EDT Wed Apr 11 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-121230-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
820 AM EDT Wed Apr 11 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Low risk for Wind Advisory headlines Thursday for the coastal plain
of Rhode Island and southeast Massachusetts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-121230-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
820 AM EDT Wed Apr 11 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low risk of gale force gusts from the southwest late
Thursday afternoon or evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:23 AM EDTDense Fog AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Suffolk6 hr
Apr 11, 3:44 PM EDTSmall Craft AdvisoryBOX61 hr

Nearby

Gale Watches in Massachusetts, 2018Every gale watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.